Michigan, 2004

Hail in Michigan, September 3, 2004

September 3, 2004 · NWS GRR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 3, 2:07 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 3, 2:07 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 PM EDT FRI SEP 3 2004

.SHORT TERM...
PRIMARY FORECAST CONCERN IN THE NEAR TERM IF FOR CHANCES FOR RAIN IN
WEAKLY FORCED ENVIRONMENT PRIOR TO THE ARRIVAL OF THE SFC COLD FRONT
ON MONDAY. FOR TONIGHT... AREA OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH WEAK VORT MAX MOVING ACROSS NORTHERN INDIANA WILL
BRING CHANCE OF RAIN THIS EVENING ACROSS THE FAR SOUTHERN CWA.
ISOLATED SHOWERS WILL ALSO BE POSSIBLE ACROSS THE REST OF THE CWA
INTO THE EVENING GIVEN SOME SFC BASED INSTABILITY. THREAT OF PRECIP
SHOULD BE OVER BY 06Z AS VORT MAX MOVES EAST AND WEAKENS. FOG THEN
BECOMES AN ISSUE. WILL KEEP WORDING FOR PATCHY FOG...AND EVENING
SHIFT WILL HAVE TO WATCH FOR THE POTENTIAL OF AREAS OF DENSE FOG
GIVEN LIGHT WINDS...SOME CLEARING...AND HIGH DEW POINTS OVERNIGHT.

FOR SATURDAY...EXPECT FAIR WEATHER MOST OF THE DAY...BUT AN ISOLATED
AFTERNOON SHOWER OR THUNDERSTORM CANNOT BE RULED OUT ACROSS THE
SOUTHERN THIRD OF THE FORECAST AREA AS SFC HEATING LEADS TO SOME
INSTABILITY WHERE SOME DEEPER MOISTURE IS AVAILABLE. SAME BASIC
SYNOPTIC SET UP PREVAILS INTO SUNDAY...ALTHOUGH MODELS TRENDS ARE TO
HAVE MORE SUBSIDENCE/DRYING AHEAD OF THE EJECTING WESTERN TROUGH.
THEREFORE POPS WERE DROPPED FOR SUNDAY AND SUNDAY NIGHT. BEST CHANCE
FOR RAIN APPEARS TO BE ON MONDAY...AS GOOD LOW LEVEL CONVERGENCE
COMBINES WITH MOISTURE POOLING AHEAD OF SFC FRONT.

.LONG TERM...
THE MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT CONCERNING THE LONG
TERM PORTION OF THE FORECAST. THE LONG TERM PORTION OF THE FORECAST
STARTS OUT MON NIGHT WITH AN UPPER WAVE JUST TO OUR WEST AND THE
ASSOCIATED COLD FRONT ALMOST OVERHEAD. THESE FEATURES WILL ALLOW FOR
A CHC OF SOME SHOWERS MON NIGHT. THE FRONT IS EXPECTED TO SAG JUST
SOUTH AND EAST OF THE AREA TEMPORARILY. THAT IS UNTIL THE POTENTIAL
REMNANTS OF HURRICANE FRANCES COME INTO THE PICTURE. THE REMNANTS
COULD ALLOW FOR THE FRONT TO MOVE A LITTLE CLOSER TO MICHIGAN AND
BRING SOME PCPN INTO THE AREA. THE MORE LIKELY SOLUTION IS THAT THE
REMNANTS WILL PASS EAST OF THE AREA WITH SOME OF THE EXTREME WESTERN
PORTION OF THE PCPN SHIELD GETTING INTO THE SE SECTION OF THE CWFA.
WITH THIS IN MIND...WE HAVE LEFT PCPN CHCS IN FOR TUE AND WED...BUT
WE HAVE CONFINED THE CHC TO THE SE 1/2 OF THE CWFA.

ONCE THE REMNANTS OF FRANCES AND THE FRONT MOVE EAST...RIDGING AT
THE SFC AND ALOFT WILL BUILD INTO THE AREA AS AN UPPER TROUGH DIGS
OVER THE NRN ROCKIES. THIS WILL ALLOW FOR NORMAL TO SLIGHTLY ABOVE
NORMAL TEMPS FOR THU. THERE IS SOME UNCERTAINTY AS TO THE WEATHER
FOR FRI. PREVIOUS RUNS BRING THE UPPER TROUGH FROM THE WEST INTO THE
GREAT LAKES BY EARLY FRI. THE LATEST MODEL RUNS ARE SLOWING THE
PROGRESS OF THE TROUGH DOWN DUE TO THE INCREASING AMPLIFIED PATTERN.
PER ISC GRID COLLABORATION WITH SURROUNDING OFFICES...WE WILL HAVE A
CHC OF SHOWERS AND STORMS ON FRI ASSUMING THE TROUGH AND ASSOCIATED
SFC FRONT WILL BE IN THE AREA. HOWEVER...THE THOUGHT IS THAT THE
TIMING MIGHT HAVE TO BE ADJUSTED TO A SLOWER TROUGH MOVEMENT IF
MODEL TRENDS CONTINUE SLOWER. THIS WOULD ALLOW FOR WARMER TEMPS AND
DRIER CONDITIONS ON FRI.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

OSTUNO NJJ
Hazardous weather outlook, Sep 3, 5:14 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
614 AM EDT FRI SEP 3 2004

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-041011-
ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI-
GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI-
KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI-
NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI-
INCLUDING THE CITIES OF...ALBION...ALLEGAN...ALMA...BALDWIN...
BATTLE CREEK...BELDING...BIG RAPIDS...CHARLOTTE...CLARE...EASTWOOD...
EATON RAPIDS...EVART...GRAND HAVEN...GRAND RAPIDS...GREENVILLE...
HART...HASLETT...HASTINGS...HOLLAND...IONIA...ITHACA...JACKSON...
KALAMAZOO...LANSING...LOWELL...LUDINGTON...MARSHALL...MASON...
MOUNT PLEASANT...MUSKEGON...NEWAYGO...PAW PAW...PLAINWELL...
PORTAGE...PORTLAND...SOUTH HAVEN...ST. JOHNS...STANTON...
VANDERCOOK LAKE...WESTWOOD AND WHITE CLOUD
614 AM EDT FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOME PATCHY DENSE FOG WILL BE POSSIBLE THIS MORNING...ESPECIALLY IN
LOW LYING AREAS. THE FOG SHOULD BURN OFF QUICKLY ONCE THE SUN COMES
UP AFTER 700 AM.

OTHERWISE...SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
DAY...AS A UPPER DISTURBANCE ROTATES THROUGH THE REGION. THIS
DISTURBANCE SHOULD AID THUNDERSTORM DEVELOPMENT AS INSTABILITY RISES
THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED THOUGH. STORM MOVEMENT
WILL BE TO THE NORTH AROUND 15 MPH. LOCALLY HEAVY RAIN WILL LIKELY BE
THE MAIN THREAT...ALONG WITH CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE IN THE FORECAST SATURDAY...SUNDAY AND INTO LABOR
DAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Grand Rapids radar (KGRR), 62 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Newaygo

When
September 3, 4:00 PM EST
Where
Newaygo County, Newaygo
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -85.800

Law enforcement five miles south of Newaygo reported seven eighths inch diameter hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420620.